It seems that my cheerful assessment that radiotherapy was 'not much worse than a series of X-rays' was a little premature.
Two days after my last radio, I came out in an alarming rash across my chest and the skin felt more fiery than ever. As I had just started applying the cream given to heal the skin, my first thought was that I was reacting to the cream. But I soon noticed that the rash exactly followed the right angles of the box marked out on my chest, despite applying the cream rather less precisely. The hospital confirmed that it was likely to be a late reaction.
Basically I was still cooking.
Over the next few days the skin went a deep red colour and, while the skin on my chest calmed down, my armpit became very painful - too painful to sleep on that side. I also had the 'cording' issue return, so when I stretch my arm it hurts and I feel a cord pulling it back like an over tight guitar string under my arm.
Meanwhile I had started tamoxifen and begun to notice a mild return to menopausal symptoms: gentle hot flushes and the beginning of the terrible embarrassing itch caused by vaginal dryness. I was lying awake at 3am again thinking, is this a return to endless insomnia? Is this my future on tamoxifen? And then struggling through tired, uncomfortable days. Post radiation tired? Or hormonal tired?
It's now over two weeks since my last radio and first tamoxifen. The skin on my chest is still an angry, purplish red but it doesn't hurt unless it is rubbed. The skin under my armpit is black and peeling rather alarmingly but otherwise feels much better. The cording is still there but is responding to exercises, I'm tired but sleeping better and my other tamoxifen side effects have also subsided again...so far.
So overall, I still stand by my earlier post - radiotherapy couldn't have gone better. Even if I still wasn't quite cooked when I said it.
Post a Comment